March  2011, 10(2): 507-525. doi: 10.3934/cpaa.2011.10.507

Bifurcations of some elliptic problems with a singular nonlinearity via Morse index

1. 

Department of Mathematics, Henan Normal University, Xinxiang, 453007, China

2. 

Department of Mathematics, Chinese University of Hong Kong, Shatin, New Territories, Hong Kong

3. 

Department of Mathematics, East China Normal University, Shanghai 200062

Received  January 2010 Revised  May 2010 Published  December 2010

We study the boundary value problem

$\Delta u=\lambda |x|^\alpha f(u)$ in $\Omega, u=1$ on $\partial \Omega\qquad$ (1)

where $\lambda>0$, $\alpha \geq 0$, $\Omega$ is a bounded smooth domain in $R^N$ ($N \geq 2$) containing $0$ and $f$ is a $C^1$ function satisfying $\lim_{s \to 0^+} s^p f(s)=1$. We show that for each $\alpha \geq 0$, there is a critical power $p_c (\alpha)>0$, which is decreasing in $\alpha$, such that the branch of positive solutions possesses infinitely many bifurcation points provided $p > p_c (\alpha)$ or $p > p_c (0)$, and this relies on the shape of the domain $\Omega$. We get some important estimates of the Morse index of the regular and singular solutions. Moreover, we also study the radial solution branch of the related problems in the unit ball. We find that the branch possesses infinitely many turning points provided that $p>p_c (\alpha)$ and the Morse index of any radial solution (regular or singular) in this branch is finite provided that $0 < p \leq p_c (\alpha)$. This implies that the structure of the radial solution branch of (1) changes for $0 < p \leq p_c (\alpha)$ and $p > p_c (\alpha)$.

Citation: Zongming Guo, Zhongyuan Liu, Juncheng Wei, Feng Zhou. Bifurcations of some elliptic problems with a singular nonlinearity via Morse index. Communications on Pure and Applied Analysis, 2011, 10 (2) : 507-525. doi: 10.3934/cpaa.2011.10.507
References:
[1]

Adimurthi, N. Chaudhuri and M. Ramaswamy, An improved Hardy-Sobolev inequality and its applications, Proc. Amer. Math. Soc., 130 (2002), 489-505 (electronic). doi: doi:10.1090/S0002-9939-01-06132-9.

[2]

A. L. Bertozzi and M. C. Pugh, Long-wave instabilities and saturation in thin film equations, Comm. Pure Appl. Math., 51 (1998), 625-661. doi: doi:10.1002/(SICI)1097-0312(199806)51:6<625::AID-CPA3>3.0.CO;2-9.

[3]

A. L. Bertozzi and M. C. Pugh, Finite-time blow-up of solutions of some long-wave unstable thin film equations, Indiana Univ. Math. J., 49 (2000), 1323-1366. doi: doi:10.1512/iumj.2000.49.1887.

[4]

J. P. Burelbach, S. G. Bankoff and S. H. Davis, Nonlinear stability of evaporating/condensing liquid films, J. Fluid Mech., 195 (1988), 463-494. doi: doi:10.1017/S0022112088002484.

[5]

B. Buffoni, E. N. Dancer and J. Toland, The sub-harmonic bifurcation of Stokes waves, Arch. Ration. Mech. Anal., 152 (2000), 241-271. doi: doi:10.1007/s002050000087.

[6]

E. N. Dancer, Infinitely many turning points for some supercritical problems, Ann. Mat. Pura Appl., 178 (2000), 225-233. doi: doi:10.1007/BF02505896.

[7]

Y. H. Du and Z. M. Guo, Positive solutions of an elliptic equation with negative exponent: Stability and critical power, J. Differential Equations, 246 (2009), 2387-2414. doi: doi:10.1016/j.jde.2008.08.008.

[8]

P. Esposito, Compactness of a nonlinear eigenvalue problem with a singular nonlinearity, Commun. Contemp. Math., 10 (2008), 17-45. doi: doi:10.1142/S0219199708002697.

[9]

P. Esposito, N. Ghoussoub and Y. Guo, Compactness along the branch of semistable and unstable solutions for an elliptic problem with a singular nonlinearity, Comm. Pure Appl. Math., 60 (2007), 1731-1768. doi: doi:10.1002/cpa.20189.

[10]

G. Flores, G. A. Mercado and J. A. Pelesko, Analysis of the dynamics and touchdown in a model of electrostatic MEMS, SIAM J. Appl. Math., 67 (2006/07), 434-446 (electronic). doi: doi:10.1137/060648866.

[11]

N. Ghoussoub and Y. Guo, On the partial differential equations of electrostatic MEMS devices: stationary case, SIAM J. Math. Anal., 38 (2006/07), 1423-1449 (electronic). doi: doi:10.1137/050647803.

[12]

N. Ghoussoub and Y. Guo, On the partial differential equations of electrostatic MEMS devices II: dynamic case, NoDEA Nonlinear Differential Equations Appl., 15 (2008), 115-145. doi: doi:10.1007/s00030-007-6004-1.

[13]

Y. Guo, On the partial differential equations of electrostatic MEMS devices. III. Refined touchdown behavior, J. Differential Equations, 244 (2008), 2277-2309. doi: doi:10.1016/j.jde.2008.02.005.

[14]

B. Gidas, W. M. Ni and L. Nirenberg, Symmetry and related properties via the maximum principle, Comm. Math. Phys., 68 (1979), 209-243. doi: doi:10.1007/BF01221125.

[15]

Z. M. Guo and X. F. Bai, On the global branch of positive radial solutions of an elliptic problem with singular nonlinearity, Commun. Pure Appl. Anal., 7 (2008), 1091-1107. doi: doi:10.3934/cpaa.2008.7.1091.

[16]

Z. M. Guo and J. C. Wei, Hausdorff domension of ruptures for solutions of a semilinear elliptic equation with singular nonlinearity, Manuscripta Math., 120 (2006), 193-209. doi: doi:10.1007/s00229-006-0001-2.

[17]

Z. M. Guo and J. C. Wei, Asymptotic behavior of touch down solutions and global bifurcations for an elliptic problem with a singular nonlinearity, Commun. Pure Appl. Anal., 7 (2008), 765-786. doi: doi:10.3934/cpaa.2008.7.765.

[18]

Z. M. Guo and J. C. Wei, Infinitely many turning points for an elliptic problem with a singular non-linearity, J. Lond. Math. Soc., 78 (2008), 21-35. doi: doi:10.1112/jlms/jdm121.

[19]

Z. M. Guo and X. Z. Peng, On the structure of positive solutions to an elliptic problem with a singular nonlinearity, J. Math. Anal. Appl., 354 (2009), 134-146. doi: doi:10.1016/j.jmaa.2009.01.001.

[20]

Z. M. Guo, D. Ye and F. Zhou, Existence of singular positive solutions for some semilinear elliptic equations, Pacific J. Math., 236 (2008), 57-71. doi: doi:10.2140/pjm.2008.236.57.

[21]

Y. Guo, Z. Pan and M. J. Ward, Touchdown and pull-in voltage behavior of a MEMS device with varying dielectric properties, SIAM J. Appl. Math., 66 (2005), 309-338 (electronic). doi: doi:10.1137/040613391.

[22]

C. C. Hwang, C. K. Lin and W. Y. Uen, A nonlinear three-dimensional rupture theory of thin liquid films, J. Colloid Interf. Sci., 190 (1997), 250-252. doi: doi:10.1006/jcis.1997.4867.

[23]

H. Q. Jiang and W. M. Ni, On steady states of van der Waals force driven thin film equations, European J. Appl. Math., 18 (2007), 153-180. doi: doi:10.1017/S0956792507006936.

[24]

R. S. Laugesen and M. C. Pugh, Properties of steady states for thin film equations, European J. Appl. Math., 11 (2000), 293-351. doi: doi:10.1017/S0956792599003794.

[25]

R. S. Laugesen and M. C. Pugh, Energy levels of steady-states for thin-film-type equations, J. Differential Equations, 182 (2002), 377-415. doi: doi:10.1006/jdeq.2001.4108.

[26]

R. S. Laugesen and M. C. Pugh, Linear stability of steady states for thin film and Cahn-Hilliard type equations, Arch. Ration. Mech. Anal., 154 (2000), 3-51. doi: doi:10.1007/PL00004234.

[27]

J. A. Pelesko, Mathematical modeling of electrostatic MEMS with tailored dielectric properties, SIAM J. Appl. Math., 62 (2001/02), 888-908 (electronic). doi: doi:10.1137/S0036139900381079.

[28]

J. A. Pelesko and D. H. Bernstein, "Modeling MEMS and NEMS,'' Chapman & Hall/CRC, Boca Raton, FL, 2003. xxiv+357 pp. ISBN: 1-58488-306-5.

[29]

D. Ye and F. Zhou, On a general family of nonautonomous elliptic and parabolic equations, Calc. Var. Partial Differential Equations, 37 (2010), 259-274. doi: doi:10.1007/s00526-009-0262-1.

show all references

References:
[1]

Adimurthi, N. Chaudhuri and M. Ramaswamy, An improved Hardy-Sobolev inequality and its applications, Proc. Amer. Math. Soc., 130 (2002), 489-505 (electronic). doi: doi:10.1090/S0002-9939-01-06132-9.

[2]

A. L. Bertozzi and M. C. Pugh, Long-wave instabilities and saturation in thin film equations, Comm. Pure Appl. Math., 51 (1998), 625-661. doi: doi:10.1002/(SICI)1097-0312(199806)51:6<625::AID-CPA3>3.0.CO;2-9.

[3]

A. L. Bertozzi and M. C. Pugh, Finite-time blow-up of solutions of some long-wave unstable thin film equations, Indiana Univ. Math. J., 49 (2000), 1323-1366. doi: doi:10.1512/iumj.2000.49.1887.

[4]

J. P. Burelbach, S. G. Bankoff and S. H. Davis, Nonlinear stability of evaporating/condensing liquid films, J. Fluid Mech., 195 (1988), 463-494. doi: doi:10.1017/S0022112088002484.

[5]

B. Buffoni, E. N. Dancer and J. Toland, The sub-harmonic bifurcation of Stokes waves, Arch. Ration. Mech. Anal., 152 (2000), 241-271. doi: doi:10.1007/s002050000087.

[6]

E. N. Dancer, Infinitely many turning points for some supercritical problems, Ann. Mat. Pura Appl., 178 (2000), 225-233. doi: doi:10.1007/BF02505896.

[7]

Y. H. Du and Z. M. Guo, Positive solutions of an elliptic equation with negative exponent: Stability and critical power, J. Differential Equations, 246 (2009), 2387-2414. doi: doi:10.1016/j.jde.2008.08.008.

[8]

P. Esposito, Compactness of a nonlinear eigenvalue problem with a singular nonlinearity, Commun. Contemp. Math., 10 (2008), 17-45. doi: doi:10.1142/S0219199708002697.

[9]

P. Esposito, N. Ghoussoub and Y. Guo, Compactness along the branch of semistable and unstable solutions for an elliptic problem with a singular nonlinearity, Comm. Pure Appl. Math., 60 (2007), 1731-1768. doi: doi:10.1002/cpa.20189.

[10]

G. Flores, G. A. Mercado and J. A. Pelesko, Analysis of the dynamics and touchdown in a model of electrostatic MEMS, SIAM J. Appl. Math., 67 (2006/07), 434-446 (electronic). doi: doi:10.1137/060648866.

[11]

N. Ghoussoub and Y. Guo, On the partial differential equations of electrostatic MEMS devices: stationary case, SIAM J. Math. Anal., 38 (2006/07), 1423-1449 (electronic). doi: doi:10.1137/050647803.

[12]

N. Ghoussoub and Y. Guo, On the partial differential equations of electrostatic MEMS devices II: dynamic case, NoDEA Nonlinear Differential Equations Appl., 15 (2008), 115-145. doi: doi:10.1007/s00030-007-6004-1.

[13]

Y. Guo, On the partial differential equations of electrostatic MEMS devices. III. Refined touchdown behavior, J. Differential Equations, 244 (2008), 2277-2309. doi: doi:10.1016/j.jde.2008.02.005.

[14]

B. Gidas, W. M. Ni and L. Nirenberg, Symmetry and related properties via the maximum principle, Comm. Math. Phys., 68 (1979), 209-243. doi: doi:10.1007/BF01221125.

[15]

Z. M. Guo and X. F. Bai, On the global branch of positive radial solutions of an elliptic problem with singular nonlinearity, Commun. Pure Appl. Anal., 7 (2008), 1091-1107. doi: doi:10.3934/cpaa.2008.7.1091.

[16]

Z. M. Guo and J. C. Wei, Hausdorff domension of ruptures for solutions of a semilinear elliptic equation with singular nonlinearity, Manuscripta Math., 120 (2006), 193-209. doi: doi:10.1007/s00229-006-0001-2.

[17]

Z. M. Guo and J. C. Wei, Asymptotic behavior of touch down solutions and global bifurcations for an elliptic problem with a singular nonlinearity, Commun. Pure Appl. Anal., 7 (2008), 765-786. doi: doi:10.3934/cpaa.2008.7.765.

[18]

Z. M. Guo and J. C. Wei, Infinitely many turning points for an elliptic problem with a singular non-linearity, J. Lond. Math. Soc., 78 (2008), 21-35. doi: doi:10.1112/jlms/jdm121.

[19]

Z. M. Guo and X. Z. Peng, On the structure of positive solutions to an elliptic problem with a singular nonlinearity, J. Math. Anal. Appl., 354 (2009), 134-146. doi: doi:10.1016/j.jmaa.2009.01.001.

[20]

Z. M. Guo, D. Ye and F. Zhou, Existence of singular positive solutions for some semilinear elliptic equations, Pacific J. Math., 236 (2008), 57-71. doi: doi:10.2140/pjm.2008.236.57.

[21]

Y. Guo, Z. Pan and M. J. Ward, Touchdown and pull-in voltage behavior of a MEMS device with varying dielectric properties, SIAM J. Appl. Math., 66 (2005), 309-338 (electronic). doi: doi:10.1137/040613391.

[22]

C. C. Hwang, C. K. Lin and W. Y. Uen, A nonlinear three-dimensional rupture theory of thin liquid films, J. Colloid Interf. Sci., 190 (1997), 250-252. doi: doi:10.1006/jcis.1997.4867.

[23]

H. Q. Jiang and W. M. Ni, On steady states of van der Waals force driven thin film equations, European J. Appl. Math., 18 (2007), 153-180. doi: doi:10.1017/S0956792507006936.

[24]

R. S. Laugesen and M. C. Pugh, Properties of steady states for thin film equations, European J. Appl. Math., 11 (2000), 293-351. doi: doi:10.1017/S0956792599003794.

[25]

R. S. Laugesen and M. C. Pugh, Energy levels of steady-states for thin-film-type equations, J. Differential Equations, 182 (2002), 377-415. doi: doi:10.1006/jdeq.2001.4108.

[26]

R. S. Laugesen and M. C. Pugh, Linear stability of steady states for thin film and Cahn-Hilliard type equations, Arch. Ration. Mech. Anal., 154 (2000), 3-51. doi: doi:10.1007/PL00004234.

[27]

J. A. Pelesko, Mathematical modeling of electrostatic MEMS with tailored dielectric properties, SIAM J. Appl. Math., 62 (2001/02), 888-908 (electronic). doi: doi:10.1137/S0036139900381079.

[28]

J. A. Pelesko and D. H. Bernstein, "Modeling MEMS and NEMS,'' Chapman & Hall/CRC, Boca Raton, FL, 2003. xxiv+357 pp. ISBN: 1-58488-306-5.

[29]

D. Ye and F. Zhou, On a general family of nonautonomous elliptic and parabolic equations, Calc. Var. Partial Differential Equations, 37 (2010), 259-274. doi: doi:10.1007/s00526-009-0262-1.

[1]

Philip Korman. Infinitely many solutions and Morse index for non-autonomous elliptic problems. Communications on Pure and Applied Analysis, 2020, 19 (1) : 31-46. doi: 10.3934/cpaa.2020003

[2]

Zongming Guo, Xuefei Bai. On the global branch of positive radial solutions of an elliptic problem with singular nonlinearity. Communications on Pure and Applied Analysis, 2008, 7 (5) : 1091-1107. doi: 10.3934/cpaa.2008.7.1091

[3]

Andrzej Szulkin, Shoyeb Waliullah. Infinitely many solutions for some singular elliptic problems. Discrete and Continuous Dynamical Systems, 2013, 33 (1) : 321-333. doi: 10.3934/dcds.2013.33.321

[4]

Xiao-Song Yang. Index sums of isolated singular points of positive vector fields. Discrete and Continuous Dynamical Systems, 2009, 25 (3) : 1033-1039. doi: 10.3934/dcds.2009.25.1033

[5]

Xiying Sun, Qihuai Liu, Dingbian Qian, Na Zhao. Infinitely many subharmonic solutions for nonlinear equations with singular $ \phi $-Laplacian. Communications on Pure and Applied Analysis, 2020, 19 (1) : 279-292. doi: 10.3934/cpaa.20200015

[6]

Weiwei Ao, Juncheng Wei, Wen Yang. Infinitely many positive solutions of fractional nonlinear Schrödinger equations with non-symmetric potentials. Discrete and Continuous Dynamical Systems, 2017, 37 (11) : 5561-5601. doi: 10.3934/dcds.2017242

[7]

Wei Long, Shuangjie Peng, Jing Yang. Infinitely many positive and sign-changing solutions for nonlinear fractional scalar field equations. Discrete and Continuous Dynamical Systems, 2016, 36 (2) : 917-939. doi: 10.3934/dcds.2016.36.917

[8]

Fangyi Qin, Jun Wang, Jing Yang. Infinitely many positive solutions for Schrödinger-poisson systems with nonsymmetry potentials. Discrete and Continuous Dynamical Systems, 2021, 41 (10) : 4705-4736. doi: 10.3934/dcds.2021054

[9]

Futoshi Takahashi. Morse indices and the number of blow up points of blowing-up solutions for a Liouville equation with singular data. Conference Publications, 2013, 2013 (special) : 729-736. doi: 10.3934/proc.2013.2013.729

[10]

Jungsoo Kang. Survival of infinitely many critical points for the Rabinowitz action functional. Journal of Modern Dynamics, 2010, 4 (4) : 733-739. doi: 10.3934/jmd.2010.4.733

[11]

Rossella Bartolo, Anna Maria Candela, Addolorata Salvatore. Infinitely many solutions for a perturbed Schrödinger equation. Conference Publications, 2015, 2015 (special) : 94-102. doi: 10.3934/proc.2015.0094

[12]

Belgacem Rahal, Cherif Zaidi. On finite Morse index solutions of higher order fractional elliptic equations. Evolution Equations and Control Theory, 2021, 10 (3) : 575-597. doi: 10.3934/eect.2020081

[13]

Kelei Wang. Recent progress on stable and finite Morse index solutions of semilinear elliptic equations. Electronic Research Archive, 2021, 29 (6) : 3805-3816. doi: 10.3934/era.2021062

[14]

Joseph Iaia. Existence of infinitely many solutions for semilinear problems on exterior domains. Communications on Pure and Applied Analysis, 2020, 19 (9) : 4269-4284. doi: 10.3934/cpaa.2020193

[15]

Liping Wang, Chunyi Zhao. Infinitely many solutions for nonlinear Schrödinger equations with slow decaying of potential. Discrete and Continuous Dynamical Systems, 2017, 37 (3) : 1707-1731. doi: 10.3934/dcds.2017071

[16]

Liang Zhang, X. H. Tang, Yi Chen. Infinitely many solutions for a class of perturbed elliptic equations with nonlocal operators. Communications on Pure and Applied Analysis, 2017, 16 (3) : 823-842. doi: 10.3934/cpaa.2017039

[17]

Alberto Boscaggin, Anna Capietto. Infinitely many solutions to superquadratic planar Dirac-type systems. Conference Publications, 2009, 2009 (Special) : 72-81. doi: 10.3934/proc.2009.2009.72

[18]

Rossella Bartolo, Anna Maria Candela, Addolorata Salvatore. Infinitely many radial solutions of a non--homogeneous $p$--Laplacian problem. Conference Publications, 2013, 2013 (special) : 51-59. doi: 10.3934/proc.2013.2013.51

[19]

Lushun Wang, Minbo Yang, Yu Zheng. Infinitely many segregated solutions for coupled nonlinear Schrödinger systems. Discrete and Continuous Dynamical Systems, 2019, 39 (10) : 6069-6102. doi: 10.3934/dcds.2019265

[20]

Ziheng Zhang, Rong Yuan. Infinitely many homoclinic solutions for damped vibration problems with subquadratic potentials. Communications on Pure and Applied Analysis, 2014, 13 (2) : 623-634. doi: 10.3934/cpaa.2014.13.623

2021 Impact Factor: 1.273

Metrics

  • PDF downloads (60)
  • HTML views (0)
  • Cited by (5)

[Back to Top]